Alert archive / Pennsylvania / Tornado Warnings in 2019
Tornado Warning 10, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at May 25, 2019, 7:56 PM EDT for Armstrong County, Westmoreland County, Pennsylvania. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2019, 7:56 PM EDT (23:56 UTC)
- Expired
- May 25, 2019, 8:13 PM EDT
- In force
- 17 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Armstrong County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 51 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:57 PM EDT | TSTM WND DMG | Markle, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
005
WFUS51 KPBZ 252356
TORPBZ
PAC005-129-260030-
/O.NEW.KPBZ.TO.W.0010.190525T2356Z-190526T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
756 PM EDT Sat May 25 2019
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
North central Westmoreland County in southwestern Pennsylvania...
South central Armstrong County in west central Pennsylvania...
* Until 830 PM EDT..
* At 756 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Lower Burrell, or near Apollo, moving east at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Apollo around 810 PM EDT.
Vandergrift around 815 PM EDT.
Other locations impacted by this tornadic thunderstorm include North
Apollo, Orchard Hills, North Vandergrift, Oklahoma, East Vandergrift
and North Washington.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4056 7970 4062 7971 4063 7947 4051 7952
TIME...MOT...LOC 2356Z 270DEG 22KT 4059 7968
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$2 follow-up statements
089
WWUS51 KPBZ 260005
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
805 PM EDT Sat May 25 2019
PAC005-129-260030-
/O.CON.KPBZ.TO.W.0010.000000T0000Z-190526T0030Z/
Westmoreland PA-Armstrong PA-
805 PM EDT Sat May 25 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR NORTH
CENTRAL WESTMORELAND AND SOUTH CENTRAL ARMSTRONG COUNTIES...
At 805 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Apollo, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Vandergrift and Apollo around 810 PM EDT.
Other locations impacted by this tornadic thunderstorm include North
Apollo, Orchard Hills, North Vandergrift, Oklahoma and East
Vandergrift.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4055 7963 4062 7962 4063 7947 4052 7951
TIME...MOT...LOC 0005Z 270DEG 22KT 4059 7961
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$851
WWUS51 KPBZ 260013
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
813 PM EDT Sat May 25 2019
PAC005-129-260022-
/O.CAN.KPBZ.TO.W.0010.000000T0000Z-190526T0030Z/
Westmoreland PA-Armstrong PA-
813 PM EDT Sat May 25 2019
...THE TORNADO WARNING FOR NORTH CENTRAL WESTMORELAND AND SOUTH
CENTRAL ARMSTRONG COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging wind remains likely, and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern and west central Pennsylvania.
LAT...LON 4055 7963 4062 7962 4063 7947 4052 7951
TIME...MOT...LOC 0011Z 270DEG 22KT 4059 7955
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 25, 6:55 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 25, 6:55 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Pittsburgh PA 655 PM EDT Sat May 25 2019 .SYNOPSIS... Periodic thunderstorms can be expected until passage of a Sunday night cold front. && .NEAR TERM /THROUGH SUNDAY/... The eve update featured cosmetic adjustments to PoPs and wx based on the latest radar trends. Severe threat will continue until passage of a shortwave across the Great Lakes later this evening. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/... Models suggest a weak boundary will stall across the northern portion of the CWA by sunday morning, which may act as an initial focus Sunday afternoon before the arrival of a cold front. Another weak shortwave, embedded in quasi-zonal flow on the northern periphery of southeast CONUS high pressure, will progress through the region late Sunday afternoon. Convection will initiate by mid afternoon as the atmosphere undergoes diurnal destabilization under modest mid-level lapse rates. The frontal boundary will gradually progress southward through the afternoon and evening. Sufficient deep layer shear and lift should promote loosely organized storms moving close to parallel that of the W-E oriented cold front boundary. With such motion, localized heavy rain and flash flooding is certainly possible and will have to be monitored. By late evening, convection will have diminished as ridging and subsidence builds in wake of the shortwave trough. The region will be in a bit of a saddle point in terms of low level flow. With little or no wind and a likely saturated boundary layer, dense fog formation is certainly possible Monday morning. This will be highly dependent on the antecedent convection. Temperatures will fall into the 50s to low 60s by dawn Monday. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Strong southeast CONUS ridging will continue to influence our sensible weather. Warm conditions will continue through the forecast with daily rain chances with each passing shortwave trough on the northern periphery of this high. Models do suggest a longwave pattern change by next weekend. However, the area will likely remain in quasi-zonal flow aloft, with several transient shortwave troughs, and thus, periodic rain chances. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Convection and associated restrictions will continue to plague area terminals through the evening. MVFR to IFR cig restrictions are expected to develop early Sunday morning as moisture advection gets trapped underneath a low level inversion set up by a stationary boundary. Daytime heating will slowly lift the cigs, but additional storms ahead of an advancing cold front may cause restrictions to persist longer. .Outlook... Another round of precipitation is expected after Tuesday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 25, 4:47 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 447 AM EDT Sat May 25 2019 OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031- 073>076-WVZ001>004-260900- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall- 447 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Strong to severe storms are possible this afternoon and evening. Strong and damaging wind gusts, large hail, and tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms are possible once again Sunday afternoon. Damaging wind gusts and isolated large hail are possible. Additionally, there is an increased risk of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-WVZ012-021-509>514-260900- Garrett-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 447 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible late Saturday afternoon and evening. This primary threats with the strongest of storms are damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms are possible once again Sunday afternoon. Damaging wind gusts and isolated large hail are possible. Additionally, there is an increased risk of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-015-016-260900- Mercer-Venango-Forest-Clarion-Jefferson PA- 447 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for northwest Pennsylvania and west central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe storms are possible this afternoon and evening. Strong and damaging wind gusts, large hail, and tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 25, 5:58 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 SE BELMONT 40.02N 81.03W
05/25/2019 E1.00 INCH BELMONT OH 911 CALL CENTER
&&
EVENT NUMBER PBZ1902096
TGREENSpecial weather statement, May 25, 6:18 PM EDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 618 PM EDT Sat May 25 2019 OHZ049-058-059-252245- Guernsey-Harrison-Belmont- 618 PM EDT Sat May 25 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT SOUTHERN HARRISON...NORTHEASTERN GUERNSEY AND NORTHWESTERN BELMONT COUNTIES... At 618 PM EDT, a strong thunderstorm was located near Freeport, moving east at 30 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Cadiz... Freeport... Antrim... Flushing... Holloway... New Athens... Morristown... Piedmont... Piedmont Lake... This includes Interstate 70 in Ohio between mile markers 203 and 210. LAT...LON 4009 8137 4022 8133 4025 8096 4004 8103 TIME...MOT...LOC 2218Z 275DEG 24KT 4016 8129
Special weather statement, May 25, 6:44 PM EDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 644 PM EDT Sat May 25 2019 OHZ049-050-058-059-WVZ002>004-252315- Guernsey-Jefferson-Harrison-Belmont-Marshall-Brooke-Ohio- 644 PM EDT Sat May 25 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN JEFFERSON...EASTERN GUERNSEY...NORTHERN BELMONT...WESTERN OHIO... NORTHWESTERN MARSHALL AND SOUTHWESTERN BROOKE COUNTIES... At 644 PM EDT, a strong thunderstorm was located near St. Clairsville, moving east at 35 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Wheeling... Martins Ferry... St. Clairsville... Bellaire... Cadiz... Warwood... Bethlehem... Clearview... McMechen... Tiltonsville... Bridgeport... Benwood... This includes the following highways... Interstate 70 in Ohio between mile markers 209 and 225. Interstate 70 in West Virginia between mile markers 0 and 3. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4012 8127 4024 8121 4024 8061 3998 8071 TIME...MOT...LOC 2244Z 286DEG 28KT 4012 8095
Special weather statement, May 25, 7:14 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
714 PM EDT Sat May 25 2019
PAZ029-WVZ002-003-252345-
Washington-Brooke-Ohio-
714 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN WASHINGTON...OHIO AND SOUTHEASTERN
BROOKE COUNTIES...
At 714 PM EDT, a strong thunderstorm was located near Warwood, moving
east at 30 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Wheeling... West Liberty...
Triadelphia... Clearview...
Valley Grove... Wolfdale...
Claysville... West Alexander...
Taylorstown... Green Hills...
Clinton...
This includes the following highways...
Interstate 70 in West Virginia between mile markers 8 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 13.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4004 8061 4007 8069 4011 8070 4015 8067
4021 8030 4002 8030 4001 8031
TIME...MOT...LOC 2314Z 275DEG 27KT 4010 8065Special weather statement, May 25, 7:20 PM EDT, 36 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 720 PM EDT Sat May 25 2019 PAZ014-020>022-252345- Armstrong-Butler-Beaver-Allegheny- 720 PM EDT Sat May 25 2019 ...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHEASTERN BEAVER...SOUTHERN BUTLER...NORTHERN ALLEGHENY AND WESTERN ARMSTRONG COUNTIES... At 720 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Evans City to Ambridge. Movement was east at 40 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with these storms. Locations impacted include... Pittsburgh... Ross Township... McCandless Township... Cranberry... Moon Township... Franklin Park... Aliquippa... Shaler Township... Hampton Township... Economy... O'hara Township... Bellevue... This includes the following highways... Pennsylvania Turnpike between mile markers 27 and 45. Interstate 79 in Pennsylvania between mile markers 67 and 81. Interstate 376 in Pennsylvania between mile markers 47 and 49. LAT...LON 4081 7960 4048 7993 4055 8031 4081 8000 TIME...MOT...LOC 2320Z 258DEG 36KT 4077 7999 4059 8021
Local storm report, May 25, 7:34 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL GIBSONIA 40.63N 79.97W
05/25/2019 M1.00 INCH ALLEGHENY PA PUBLIC
&&
EVENT NUMBER PBZ1902097The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:24 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 51 min |
| May 25, 6:14 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 46 min |
| May 25, 6:17 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 43 min |
| May 25, 6:24 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 36 min |
| May 25, 6:37 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 38 min |
| May 25, 6:55 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Lawrence, Washington | 50 min |
| May 25, 6:58 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Mercer, Venango | 47 min |
| May 25, 7:20 PM EDT | Special Weather Statement | PBZ | Allegheny | 25 min |
| May 25, 7:31 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 44 min |
| May 25, 7:33 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 28 min |
Nearby
Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.